Gale Watch 4, NWS Gaylord, MI
NWS Gaylord, MI issued this gale watch at Mar 10, 2017, 6:00 AM CST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Mar 10, 2017, 6:00 AM CST (12:00 UTC)
- Expired
- Mar 10, 2017, 2:52 AM CST
- In force
- Issued by
- NWS Gaylord, MI
The text
As transmitted.
155 WHUS73 KAPX 092039 MWWAPX URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE GAYLORD MI 339 PM EST THU MAR 9 2017 LHZ346>349-100445- /O.EXT.KAPX.SC.Y.0026.000000T0000Z-170310T1200Z/ /O.NEW.KAPX.GL.A.0004.170310T1200Z-170311T0000Z/ ST IGNACE TO FALSE DETOUR CHANNEL- 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LIGHT MI INCLUDING BOIS BLANC ISLAND- PRESQUE ISLE LIGHT TO STURGEON PT MI INCLUDING THUNDER BAY NATIONAL MARINE SANCTUARY-STURGEON PT TO ALABASTER MI- 339 PM EST THU MAR 9 2017 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 7 AM EST FRIDAY... ...GALE WATCH IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY EVENING... THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A GALE WATCH... WHICH IS IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY EVENING. THE SMALL CRAFT ADVISORY IS NOW IN EFFECT UNTIL 7 AM EST FRIDAY. * PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED INFORMATION. PRECAUTIONARY/PREPAREDNESS ACTIONS A GALE WATCH IS ISSUED WHEN THE RISK OF GALE FORCE WINDS OF 34 TO 47 KNOTS HAS SIGNIFICANTLY INCREASED...BUT THE SPECIFIC TIMING AND/OR LOCATION IS STILL UNCERTAIN. IT IS INTENDED TO PROVIDE ADDITIONAL LEAD TIME FOR MARINERS WHO MAY WISH TO CONSIDER ALTERING THEIR PLANS. * PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED INFORMATION. PRECAUTIONARY/PREPAREDNESS ACTIONS INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. $$ LHZ345-LMZ323-341-342-344>346-100445- /O.CON.KAPX.SC.Y.0026.000000T0000Z-170311T0000Z/ STRAITS OF MACKINAC WITHIN 5 NM OF MACKINAC BRIDGE INCLUDING MACKINAC ISLAND- GRAND TRAVERSE BAY SOUTH OF A LINE GRAND TRAVERSE LIGHT TO NORWOOD MI-SEUL CHOIX POINT TO 5NM WEST OF MACKINAC BRIDGE- NORWOOD MI TO 5NM WEST OF MACKINAC BRIDGE INCLUDING LITTLE TRAVERSE BAY-SLEEPING BEAR POINT TO GRAND TRAVERSE LIGHT MI- POINT BETSIE TO SLEEPING BEAR POINT MI- MANISTEE TO POINT BETSIE MI- 339 PM EST THU MAR 9 2017 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST FRIDAY... A SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST FRIDAY. * PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED INFORMATION. PRECAUTIONARY/PREPAREDNESS ACTIONS INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. $$
2 follow-up statements
486 WHUS73 KAPX 100333 MWWAPX URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE GAYLORD MI 1033 PM EST THU MAR 9 2017 LHZ346>349-101145- /O.CON.KAPX.SC.Y.0026.000000T0000Z-170310T1200Z/ /O.CON.KAPX.GL.A.0004.170310T1200Z-170311T0000Z/ ST IGNACE TO FALSE DETOUR CHANNEL- 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LIGHT MI INCLUDING BOIS BLANC ISLAND- PRESQUE ISLE LIGHT TO STURGEON PT MI INCLUDING THUNDER BAY NATIONAL MARINE SANCTUARY-STURGEON PT TO ALABASTER MI- 1033 PM EST THU MAR 9 2017 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST FRIDAY... ...GALE WATCH REMAINS IN EFFECT FROM 7 AM EST FRIDAY THROUGH FRIDAY EVENING... A SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST FRIDAY. A GALE WATCH REMAINS IN EFFECT FROM 7 AM EST FRIDAY THROUGH FRIDAY EVENING. * PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED INFORMATION. PRECAUTIONARY/PREPAREDNESS ACTIONS INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. * PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED INFORMATION. PRECAUTIONARY/PREPAREDNESS ACTIONS A GALE WATCH IS ISSUED WHEN THE RISK OF GALE FORCE WINDS OF 34 TO 47 KNOTS HAS SIGNIFICANTLY INCREASED...BUT THE SPECIFIC TIMING AND/OR LOCATION IS STILL UNCERTAIN. IT IS INTENDED TO PROVIDE ADDITIONAL LEAD TIME FOR MARINERS WHO MAY WISH TO CONSIDER ALTERING THEIR PLANS. $$ LHZ345-LMZ323-341-342-344>346-101145- /O.CON.KAPX.SC.Y.0026.000000T0000Z-170311T0000Z/ STRAITS OF MACKINAC WITHIN 5 NM OF MACKINAC BRIDGE INCLUDING MACKINAC ISLAND- GRAND TRAVERSE BAY SOUTH OF A LINE GRAND TRAVERSE LIGHT TO NORWOOD MI-SEUL CHOIX POINT TO 5NM WEST OF MACKINAC BRIDGE- NORWOOD MI TO 5NM WEST OF MACKINAC BRIDGE INCLUDING LITTLE TRAVERSE BAY-SLEEPING BEAR POINT TO GRAND TRAVERSE LIGHT MI- POINT BETSIE TO SLEEPING BEAR POINT MI- MANISTEE TO POINT BETSIE MI- 1033 PM EST THU MAR 9 2017 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST FRIDAY... A SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST FRIDAY. * PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED INFORMATION. PRECAUTIONARY/PREPAREDNESS ACTIONS INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. $$
849 WHUS73 KAPX 100852 MWWAPX URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE GAYLORD MI 352 AM EST FRI MAR 10 2017 LHZ346>349-101700- /O.CON.KAPX.SC.Y.0026.000000T0000Z-170310T1200Z/ /O.UPG.KAPX.GL.A.0004.170310T1200Z-170311T0000Z/ /O.NEW.KAPX.GL.W.0011.170310T1200Z-170311T0500Z/ ST IGNACE TO FALSE DETOUR CHANNEL- 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LIGHT MI INCLUDING BOIS BLANC ISLAND- PRESQUE ISLE LIGHT TO STURGEON PT MI INCLUDING THUNDER BAY NATIONAL MARINE SANCTUARY-STURGEON PT TO ALABASTER MI- 352 AM EST FRI MAR 10 2017 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST THIS MORNING... ...GALE WARNING IN EFFECT FROM 7 AM THIS MORNING TO MIDNIGHT EST TONIGHT... THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A GALE WARNING...WHICH IS IN EFFECT FROM 7 AM THIS MORNING TO MIDNIGHT EST TONIGHT. THE GALE WATCH IS NO LONGER IN EFFECT. A SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST THIS MORNING. * PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED INFORMATION. PRECAUTIONARY/PREPAREDNESS ACTIONS OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. * PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED INFORMATION. PRECAUTIONARY/PREPAREDNESS ACTIONS INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. $$ LHZ345-LMZ323-341-342-344>346-101700- /O.EXT.KAPX.SC.Y.0026.000000T0000Z-170312T0000Z/ STRAITS OF MACKINAC WITHIN 5 NM OF MACKINAC BRIDGE INCLUDING MACKINAC ISLAND- GRAND TRAVERSE BAY SOUTH OF A LINE GRAND TRAVERSE LIGHT TO NORWOOD MI-SEUL CHOIX POINT TO 5NM WEST OF MACKINAC BRIDGE- NORWOOD MI TO 5NM WEST OF MACKINAC BRIDGE INCLUDING LITTLE TRAVERSE BAY-SLEEPING BEAR POINT TO GRAND TRAVERSE LIGHT MI- POINT BETSIE TO SLEEPING BEAR POINT MI- MANISTEE TO POINT BETSIE MI- 352 AM EST FRI MAR 10 2017 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 7 PM EST SATURDAY... THE SMALL CRAFT ADVISORY IS NOW IN EFFECT UNTIL 7 PM EST SATURDAY. * PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED INFORMATION. PRECAUTIONARY/PREPAREDNESS ACTIONS INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. $$
What forecasters said that day
The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this gale watch went out at Mar 10, 5:40 AM CST, 20 minutes earlier.
Area forecast discussion, Mar 10, 5:40 AM CST, 20 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
640 AM EST Fri Mar 10 2017
.NEAR TERM...(Today and tonight)
Issued at 335 AM EST Fri Mar 10 2017
...Cold/blustery with lake effect snow...
High impact weather potential...cold and blustery with lake effect
snow and blowing snow.
High pressure is forcing its way se-ward from central Canada. Very
cold air is being drawn into the northern lakes region ahead of the
high. Temps are still hanging in there (in the 20s) in much of
northern lower, but readings are rapidly dropping thru the teens in
eastern upper. With increasingly gusty nw winds, the cold air to the
north will make substantial inroads into the region today. This will
also reinvigorate the lake effect snow machine, to some degree at
least. Temp/precip/wind trends are the main concerns.
Today...cold air will continue to push southward, with 850mb temps
colder than -20C across the entire forecast area by early afternoon.
A nw fetch will dominate the day, though with some subtle backing
(from borderline nw/nnw to borderline wnw/nw). Low pressure in
southern Hudson Bay will support enhanced moisture over ne Ontario,
and this will graze eastern Superior and eastern upper MI. Northern
lower MI has considerably less in the way of synoptic moisture
available, though the fetch does allow for an effective Superior
connection.
Despite that, still expect lake effect to be more persistent/
extensive in western/central Chip Co than anywhere in northern
lower. Note that this fetch favors keeping better bands /just/ west
and south of the Sault, more so impacting Brimley/ Kinross and
points west. This is primarily a factor of greater moisture
availability. Even so, activity will not be terribly heavy, with nw
lower limited by moisture, and eastern upper by a cold airmass that
keeps the DGZ entirely below 955mb. Will kick snowfall amounts up a
bit in the snowbelts, with some localized 2-3 inch amounts in
western Chip, and 1-2 in nw lower snowbelts (centered on
Antrim/Kalkaska Cos).
Nw winds will be on the increase this morning. Gusts of 30-35 mph
will be common in exposed locales today, pushing 40 mph this
afternoon. Blowing snow will be an issue in the snowbelts, Chip Co
in particular. Snow/vsby issues are concerning enough to warrant
a wint wx advis for Chip thru midnight tonight (thanks for coord
MQT).
Max temps have already occurred. Readings will fall into the upper
single digits (eastern upper) to upper teens (near Saginaw Bay), and
stay there thru the day. Wind chills will drop below zero at times
across the majority of the forecast area (se sections excepted).
Tonight...steady as she goes, as a surface ridge pokes a little more
firmly into the Ohio Valley. A cold and somewhat wobbly (but tending
to slightly veer) nw 1000-850mb flow will persist. Inversion heights
are progged to lower overnight, which will lower les intensity, and
perhaps coverage. Snow amounts of 1-2 inches will be seen in
central/western Chip, around an inch in nw lower snowbelts (Boyne
Falls/Mancelona/GLR). Will also have an inch or two along the
Presque Isle Co coastline, as slight veering should push a shoreline-
parallel band just onshore at times. A slight relaxation of the
pressure gradient, and a decrease in mixing due to the diurnal
cycle, will reduce winds and gustiness from mid-evening onward.
Min temps in single digits above zero in most locales. Parts of the
St Marys Valley could dip slightly below zero. Sub-zero wind chills
continue away from Saginaw Bay.
&&
.SHORT TERM...(Saturday through Sunday night)
Issued at 335 AM EST Fri Mar 10 2017
...Colder air hangs around through the middle of next week...
More lake effect snow showers Saturday, along with low wind chills.
Activity will likely hang on Saturday night into Sunday despite
lighter winds as the flow tries to become slightly anti-cyclonic
aloft. Attention will then turn to a system moving by to our south
early next week. Still plenty of uncertainty about how far north
snow will get. Cold air hangs on into the middle of next week with
ridging/warming finally expected to take hold on Thursday. The main
forecast concerns revolve around the details of lake effect this
weekend and the track of low pressure to our south early next week.
Saturday through Sunday night...
Brisk with northwest flow lake effect snow showers continue Saturday
due to excellent over lake instability (lake/850 mb delta ts in the
lower and middle 20s) and decent moisture (mean 850-700 mb rh in the
60 to 70 percent range). Could be looking at an additional inch or
two of accumulation but model soundings show lots of dry low level
air which is a limiting factor for sure. Wind chills will be in the
single digits above and below zero. The flow veers north northwest
Saturday night then backs into the northwest Sunday.
Meanwhile...drier air/neutral to slightly anti-cyclonic flow
develops curtailing activity. Remaining cold with highs only in the
middle teens to lower 20s. Lows mainly in the single digits above
zero, though a few spots may fall below zero.
.LONG TERM...(Monday through Thursday)
Issued at 335 AM EST Fri Mar 10 2017
Models continue to track low pressure by to our south across the
central Ohio Valley. A majority of extended guidance keeps a bulk of
the moisture south of the forecast area. However...a few gfs
ensemble members as well as the ECMWF have the precipitation shield
making it a little farther north so will trend activity in that
direction. Ridging/warming temperatures aloft finally make a return
later next week. Chilly through Wednesday though temperatures slowly
moderate before temperatures likely make it to near climo averages
Thursday.
&&
.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 640 AM EST Fri Mar 10 2017
Variable conditions in lake effect snow.
Reinforcing surge of cold air entering the region early this
morning, and lake effect clouds/shsn are becoming more prevalent
as a result. The most substantial shsn will be between TVC and
PLN, so no TAF site is expected to see persistent cig/vsby
restrictions. But occasional forays to IFR are possible at all TAF
sites, at just about any time. This includes APN, where shsn
originating from Superior will pass thru from time to time. Blsn
may also factor in at times through this evening.
Nw winds are already gusty, and will become a bit stronger as we
move into this afternoon. Winds will diminish somewhat tonight.
&&
.MARINE...
Issued at 335 AM EST Fri Mar 10 2017
Gusty nw winds will continue through Saturday, as cold high
pressure tries to build se from central Canada. Small craft
advisory conditions are expected, and some gale-force gusts are
possible, especially on Lake Huron. Will be assessing the need for
potential gale warnings later this morning.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...WINTER WEATHER ADVISORY until midnight EST tonight for MIZ008.
LH...SMALL CRAFT ADVISORY until 7 PM EST Saturday for LHZ345.
SMALL CRAFT ADVISORY until 7 AM EST this morning for LHZ346>349.
GALE WARNING until midnight EST tonight for LHZ346>349.
LM...SMALL CRAFT ADVISORY until 7 PM EST Saturday for LMZ323-341-342-
344>346.
LS...NONE.
&&
NEAR TERM...JZ
SHORT TERM...AJS
LONG TERM...AJS
AVIATION...JZ
MARINE...JZHazardous weather outlook, Mar 10, 2:53 AM CST, 3 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Gaylord MI 353 AM EST Fri Mar 10 2017 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041- 042-111200- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay-Chippewa- Mackinac-Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim- Otsego-Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford- Oscoda-Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco- Gladwin-Arenac- 353 AM EST Fri Mar 10 2017 This hazardous weather outlook is for northern Lower Michigan... eastern Upper Michigan...and adjacent nearshore waters of Lake Michigan...Lake Huron and Lake Superior. .DAY ONE...Today and tonight. Lake effect snow showers will continue to develop this morning, and diminish somewhat late tonight. Gusty northwest winds will result in considerable blowing snow at times. Central and western Chippewa County will see the worst of the wintry weather. See ongoing advisories for further details. Sub-zero wind chills will expand across most of northern Michigan today. Gale force wind gusts are expected on the nearshore waters of Lake Huron through this evening. A few gale force gusts are possible on Lake Michigan. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Lake effect snow showers with gusty winds Saturday could create low visibilities at times, especially over northern Chippewa County and areas of northern Lower west of I-75. Very cold wind chills will continue Saturday. As the temperatures continue to fall this weekend, some ice jam flooding is possible. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any significant weather to the National Weather Service. Reports may be made one of three ways: Online: weather.gov/gaylord Facebook: facebook.com/nwsgaylord Twitter: twitter.com/nwsgaylord && For more information visit http://weather.gov/gaylord. JZ
In the hours before
Local storm report, Mar 10, 5:17 AM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
617 AM EST FRI MAR 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM SNOW KINCHELOE 46.25N 84.50W
03/10/2017 M2.0 INCH CHIPPEWA MI BROADCAST MEDIA
. THE DURATION OF THE SNOW EVENT WAS 12
HOURS.
&&
NWS GAYLORD MI
IRIS SYSTEMNearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.